Seven die from flesh-eating infections after using black tar heroin in San Diego - Casper, WY Oil City News
Oil City News Logo

Seven die from flesh-eating infections after using black tar heroin in San Diego

This image is of black tar heroin. (United States Drug Enforcement Agency)

CASPER, Wyo. — Seven people have died in the last two month from “myonecrosis,” a bacterial infection associated with black tar heroin use in San Diego.

“Between Oct. 2 and Nov. 24, 2019, nine people who injected black tar heroin were admitted to hospitals in San Diego County with severe myonecrosis; seven died,” the County of San Diego said in a Wednesday, Dec. 4 press release. “The patients ranged in age from 19 to 57 years (average 42) and five were male.”

A case of wound botulism also associated with black tar heroin injection was reported in October. The County of San Deigo says it is their first confirmed case this year after seven were reported in 2018.

Article continues below...

“However, 13 probable and confirmed wound botulism cases, mostly among black tar heroin users, have been reported in Southern California since Sept. 1, 2019,” the release adds.

The county says the sources of the black tar heroin are unknown.

Health officials are urging the medical community to monitor for additional cases of both myonecrosis and wound botulism.

“Myonecrosis is as a severe soft tissue infection that destroys muscle,” states the release. “Wound botulism is a rare, but serious illness that attacks the body’s nerves. People who inject illicit drugs, especially black tar heroin, are at higher risk of developing both conditions.”

Myonecrosis symptoms may include the following, according to the release:

  • Severe pain in the area around a wound or injection site
  • Swelling in the area around a wound
  • Pale skin that quickly turns gray, dark red, purple or black
  • Blisters with foul-smelling discharge.
  • Fever
  • Air under the skin
  • Excessive sweating
  • Increased heart rate

“Severe myonecrosis can spread through the body and cause people to go into shock if left untreated,” the county adds. “It could also lead to amputations or death.”

They also provided information about wound botulism.

“Symptoms of wound botulism occur within days or weeks of injecting contaminated drug and may be mistaken for drug overdose,” the release states.

Symptoms may include:

  • Weak or drooping eyelids
  • Blurred or double vision
  • Dry mouth
  • Sore throat
  • Slurred speech
  • Trouble swallowing
  • Difficulty breathing
  • Progressive symmetric paralysis that begins at the face and head and travels down the body.

“If left untreated, symptoms may lead to paralysis of the respiratory muscles, arms, legs and trunk, and can cause death,” the release states. “Prompt diagnosis and treatment are critical to decreasing the severity and duration of illness.”

“Any injection drug users with symptoms of severe myonecrosis or wound botulism should seek medical attention immediately at the nearest emergency department. In addition, those who use black tar heroin should stop and seek treatment for opioid addiction. Although using injection practices recommended by the Centers for Disease Control and Prevention will reduce risk for serious infections, ‘cooking’ black tar heroin does not kill the bacteria that cause wound botulism.”

“People experiencing drug addiction, or another substance use disorder can get help by calling the County’s Access and Crisis Line at (888) 724-7240.”